Colorado, 2022

Flood and Hail in Colorado, July 24 to 25, 2022

July 24 to 25, 2022 · NWS GLD · 4 events in 2 counties and zones

A large area of rainfall slowly progressed east across East Central CO beginning in the late afternoon. The first wave of rainfall included hail up to dime size that was reported north-northwest of Flagler.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large area of rainfall slowly progressed east across East Central CO beginning in the late afternoon. The first wave of rainfall included hail up to dime size that was reported north-northwest of Flagler. Rain rates of over two inches per hour were reported near Flagler. Total rainfall was up to four inches. The prolonged torrential rainfall caused flooding in low lying areas over the west half of Kit Carson County, which lasted into the next day. The rainfall was enough to fill the Flagler dam to capacity in one day. Meanwhile, as the event progressed a large area of rotation developed over Cheyenne County CO, moving northeast. This allowed for an enhanced corridor of severe wind gusts to develop. These winds uprooted a tree in Kit Carson, CO. The strongest gust reported was 67 MPH near Firstview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 24, 4:46 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 24, 4:46 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
546 PM MDT Sun Jul 24 2022

.SHORT TERM...(This evening through Monday)
Issued at 249 PM MDT Sun Jul 24 2022

For the remainder of the afternoon, cloud cover is expected to
increase as moisture remains available across the area with
dewpoints near 60 and above average PWATs near 1.3 to 1.6. Cloud
streets are appearing on visible satellite across western portions
of the area leading to an area of convergence setting up along the
Front Range. This may be the focus for thunderstorms later today.

For the evening and overnight hours, guidance still shows a line of
thunderstorms developing and moving in from around the Palmer
Divide. A flood watch remains in effect for Eastern Colorado and
parts of far Western Kansas as the storms will likely have high
rainfall rates between 2-4 inches to start. The storms are
forecasted to produce outflow and pick up in speed moving east. But
with those high rainfall rates, any training storms or slow down in
speed will increase rainfall totals and chances for localized
flooding. Once storms cross into Kansas, there is a bit more
uncertainty as some guidance suggests the potential for a second
round from the southwest (maybe a MCV or boundary that is currently
along Northern Kansas) to join with the original storms and track
either east or northeast. This makes the path and timing a bit more
certain, but the remainder of Northwest Kansas should see rainfall
through much of the night. The threat for flooding is lower as the
storms should be moving at a steady pace with little chance for
training, but will need to watch how things set up. The other thing
worth mentioning is the potential for strong wind gusts, potentially
as high as 70 mph. As the storms move east, the outflow may be
strong at times with DCAPE greater than 1000 J/KG and flow in the
upper cloud levels around 30-40kts.

For tomorrow, cloud cover is forecasted to clear across the western
half of the area while locales east of Highway 83 may remain under
cloud cover for much of the day depending on how quickly the prior
night's storms move off to the east. Areas that have cloud cover
dissipate will warm to the upper 80's while areas that remain under
cloud cover for most of the day may struggle to reach 80.

Tomorrow evening may bring another chance for storms in Eastern
Colorado as a surface low takes shape along the Front Range while
the Tri-State area remains relatively moist. However, the forcing
over the area is forecasted to be weak as the surface low remains
further west during the afternoon/evening and there is little
evidence for a shortwave. But if storms do make it into the area,
the moisture and warming from the clearing during the day may allow
for enough instability for severe storms to fire. All hazards would
be possible, but guidance disagrees on the amount of shear that
would be present. Personally am going with lower shear unless the
surface low moves closer as otherwise the flow looks to be weak over
the area. This would lead to more of a wind threat, similar to
recent days.

Tomorrow night, the storms are forecasted to dissipate over night
though there is a small chance that scattered storms linger in
Northwestern Kansas. Underneath the cloud cover, lows are expected
to remain the mid to upper 60's.

.LONG TERM...(Tuesday through Sunday)
Issued at 209 PM MDT Sun Jul 24 2022

A significant weather pattern change is forecast for this part of
this week.

Behind the widespread rainfall for tonight into Monday, the upper
level flow will change to the northwest instead of the west.  A
closed low over Southern Canada will drift eastward, flattening the
ridge. Meanwhile the ridge will build over the Great Basin.  This
setup will orientate the storm track more over the Central Plains.
This will allow the minor short wave troughs in the flow to move
over the forecast area.  The trough extending to the Central Plains
also means the hot air mass will be pushed well south of the
forecast area.  The current forecast has Friday being the coolest
day of the week.  However, highs on Thursday may be too warm due to
models showing a trough passing through Wednesday night that should
usher in a reinforcing round of cooler air for Thursday.  Friday
another upper level short wave trough moves through, which may add
one last round of cooler air before the ridge returns this coming
weekend.

Looking at model ensembles of the GFS and ECMWF, the two best days
for rain chances are Tuesday night and Thursday.  This is fairly
well reflected with the higher rainfall chances on Tuesday night and
Wednesday night/Thursday night.  The ensembles also suggested nearly
every day will have a risk for severe weather.  Looking at the 700-
500mb lapse rates, the one day that may not have severe weather
would be Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 528 PM MDT Sun Jul 24 2022

KGLD... Thunderstorms are beginning to move across the plains of
Eastern Colorado and are expected to move over the KGLD terminal
around the 03-06Z time period. Current forecast calls for the
line of storms to move east across the area. These storms are
expected to produce lightning and heavy rainfall. When the line
moves through, MVFR to IFR conditions are expected due to lower
visibility with the initial line and then low cloud ceilings as
the column of air remains saturated. The low ceilings are possible
through much of the period until the late morning hours when
cloud cover should begin to break.

KMCK... VFR conditions are expected for the first half of the
evening. Beginning around 03Z, rain and thunderstorms could begin
moving within the vicinity of the KMCK terminal. The better
chances for storms to impact the terminal looks to be between
06-12Z tonight; however, it's possible the storms remain south of
the terminal. Ceilings are expected to lower as the column
saturates, making MVFR to IFR ceilings possible. If the ceilings
do lower, they would likely remain low through mid-day tomorrow.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ013-027-041.

CO...Flood Watch through late tonight for COZ090>092.

NE...NONE.
&&

SHORT TERM...KAK
LONG TERM...JTL
AVIATION...KMK
Hazardous weather outlook, Jul 24, 12:36 PM MST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
136 PM MDT Sun Jul 24 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
136 PM MDT Sun Jul 24 2022 /236 PM CDT Sun Jul 24 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The flood watch for this evening and tonight remains in effect for
counties in Eastern Colorado along with Sherman and Wallace counties
in Northwest Kansas. Greeley county has also been added to the flood
watch. Rain rates could reach 3-4 inch per hour rates and rain totals
in excess of 2 inches remain possible.

An area of heavy rain associated with thunderstorms moving across
the plains of eastern Colorado will move into western Kansas after
6 PM MDT and continue across the area overnight. The heavy rainfall
may lower visibility to a few miles or less at times. In addition to
heavy rainfall, thunderstorms may produce wind gusts of 50-60 mph
with a gust up to 70 mph not out of the question.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a chance for a severe storm or two in Eastern Colorado late
in the afternoon and during the evening. All hazards would be
possible if a storm does form and become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated for today or tonight though
heavy rain and flooding reports would be appreciated.

In the hours before

Special weather statement, Jul 24, 4:50 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
550 PM MDT Sun Jul 24 2022

COZ090-091-250015-
Kit Carson County CO-Yuma County CO-
550 PM MDT Sun Jul 24 2022

...Strong thunderstorms will impact portions of southwestern Yuma and
northwestern Kit Carson Counties through 615 PM MDT...

At 550 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Otis to near Arickaree
School to 5 miles northwest of Arriba. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Yuma around 610 PM MDT.

Other locations in the path of these storms include Flagler.

This includes Interstate 70 in Colorado between mile markers 391 and
406.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3956 10315 3957 10280 4018 10279 4017 10240
      3965 10259 3913 10297 3918 10315
TIME...MOT...LOC 2350Z 279DEG 28KT 4010 10292 3972 10306 3932 10335

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DDT
Special weather statement, Jul 24, 6:04 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM MDT Sun Jul 24 2022

COZ091-250130-
Kit Carson County CO-
704 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of west central Kit
Carson County through 730 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Flagler, moving east at 25 mph.

HAZARD...Wind gusts up to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 392 and
414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3916 10315 3927 10313 3930 10270 3917 10270
TIME...MOT...LOC 0104Z 263DEG 20KT 3923 10303

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DDT

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Hail, Kit Carson

When
July 24, 6:10 PM MST
Where
Kit Carson County, 11 mi NNW of Flagler
Measured
0.75 in hail
Reported by
Public
Coordinates
39.447, -103.149

Thunderstorm Wind, Cheyenne

When
July 24, 7:44 PM MST to 7:54 PM MST
Where
Cheyenne County, 1.75 mi SW of Firstview
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
38.800, -102.550

Thunderstorm Wind, Cheyenne

When
July 24, 7:45 PM MST
Where
Cheyenne County, 0.74 mi WSW of Kit Carson
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.764, -102.792

A tree in Kit Carson was uprooted by thunderstorm wind gusts. The rain soaked soil may have helped the tree be blown over.

Flood, Kit Carson

When
July 24, 8:30 PM MST to July 25, 4:00 PM MST
Where
Kit Carson County, 6.86 mi NW of Flagler to 10.59 mi NNE of Vona
Cause
Heavy Rain
Reported by
Public
Coordinates
39.374, -103.155

Flooding in low lying parts of county roads across western Kit Carson County was reported late the following morning and early afternoon the day after the rain occurred. Up to three to four inches of rain fell. The flooding resulted from culverts and other ditches not being able to contain the runoff from the rainfall. Some sections of roads were also closed in this part of the county. No damage was reported from the flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043996, 1043995, 1043999, 1043997.